Alert archive / New York / Special Weather Statements in 2012
Special Weather Statement, NWS Albany, NY
NWS Albany, NY issued this special weather statement at Oct 20, 2012, 2:21 PM EDT for Rensselaer County, New York. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 20, 2012, 2:21 PM EDT (18:21 UTC)
- Expired
- Oct 20, 2012, 2:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Albany, NY
County Rensselaer County, NY
The radar
The Albany radar (KENX), 47 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.4 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 866 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
003 WWUS81 KALY 201821 SPSALY SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 221 PM EDT SAT OCT 20 2012 NYZ041-049-050-052-053-084-201845- SOUTHERN WASHINGTON NY-EASTERN SCHENECTADY NY-EASTERN ALBANY NY- WESTERN RENSSELAER NY-SOUTHERN SARATOGA NY-NORTHERN SARATOGA NY- 221 PM EDT SAT OCT 20 2012 ...A LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS MOVING ACROSS THE CAPITAL DISTRICT... AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS CAPABLE OF PRODUCING HAIL UP TO AROUND HALF OF AN INCH...AND HEAVY RAIN WHICH WILL LEAD TO PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM CLIFTON PARK TO COLONIE...AND MOVING EAST AT 15 TO 20 MPH. THUNDERSTORMS WILL BE NEAR... COLONIE BY 225 PM EDT LOUDONVILLE BY 235 PM EDT MECHANICVILLE BY 240 PM EDT COHOES...WATERFORD...GREEN ISLAND AND WATERVLIET BY 245 PM EDT LAT...LON 4310 7345 4272 7362 4261 7403 4299 7386 TIME...MOT...LOC 1820Z 250DEG 14KT 4293 7378 4273 7387 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Oct 20, 1:32 PM EDT, 49 minutes earlier.
Area forecast discussion, Oct 20, 1:32 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 132 PM EDT SAT OCT 20 2012 .SYNOPSIS... LOW PRESSURE OVER EASTERN CANADA WILL MOVE OFF TO THE NORTH AND EAST TODAY AS AN UPPER LEVEL LOW MOVES OVER THE REGION. HIGH PRESSURE WILL BEGIN TO BUILD IN ON SUNDAY AND SHOULD MAINTAIN CONTROL OF OUR WEATHER INTO MONDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... THE FOG AND STRATUS HAS FINALLY BURNED OFF. ENJOYING SOME SUNSHINE THIS MORNING...HOWEVER INCREASING CLOUD COVER ON THE WAY AS A SHORT WAVE ROTATES ABOUT THE BASE OF THE UPPER LOW AS IT OVER ACROSS THE GREAT LAKES. THIS ALONG WITH THE DAYTIME HEATING WILL HELP ISOLATED TO SCATTERED SHOWERS TO DEVELOP MAINLY ACROSS THE HIGHER TERRAIN TO THE NORTH AND WEST OF THE CAPITAL DISTRICT THIS AFTERNOON. && .SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/... THE UPPER LOW IS EXPECTED TO TRACK JUST NORTH OF THE ST LAWRENCE SEAWAY TONIGHT. THIS TRACK WILL ALLOW FOR EVEN COOLER AIR TO ADVECT INTO THE REGION OVERNIGHT. IN FACT...LAKE EFFECT SHOWERS ARE EXPECTED DOWNWIND OF LAKE ONTARIO AS THOSE DELTA T/S CLIMB. MESOSCALE MODELS AND EVEN THE GLOBAL MODELS ALL SUGGEST BANDS OF LAKE CONVECTION TO IMPACT THE TUG HILL AND INTO PORTIONS OF THE DACKS TONIGHT AND THIS IS WHERE WE WILL CONTINUE WITH THE CHC-SCT POPS FOR RAIN SHOWERS. REMAINDER OF THE REGION WILL SEE A VARIABLE SKY COVERAGE AS TEMPS DIP BACK INTO THE UPPER 30S AND LOWER 40S. A RATHER BRISK DAY IS SETTING UP FOR SUNDAY AS A STRONG WESTERLY FLOW EVOLVES WITH A TIGHT PRESSURE GRADIENT AND MIXING LAYER HEIGHTS TAPPING INTO THE 30-40KTS JUST ABOVE THE SURFACE. WITH A COOL CYCLONIC FLOW OVER THE REGION...CLOUDS WILL REDEVELOP WITH THE BEST CONCENTRATION OF CLOUDS ACROSS THE TERRAIN ALONG WITH THE CHANCE FOR ADDITIONAL SHOWERS. THE COMBINATION OF STRONG WESTERLY WINDS WILL RESULT IN DOWNSLOPING CONDITIONS FOR THE MID HUDSON VALLEY AND NW CT WHERE TEMPS WILL CLIMB INTO THE LOW-MID 60S...50S ELSEWHERE. CLOUDS WILL ERODE FROM SOUTHWEST TO NORTHEAST SUNDAY NIGHT AS OUR REGION BREAKS GRIP FROM THE UPPER LOW INFLUENCES. HOWEVER...MODELS CONTINUE TO SUGGEST A STRATUS DECK ACROSS NORTHERN NY THAT IMPACTS THE LAKE GEORGE SARATOGA REGION...DACKS EXTENDING INTO SOUTHERN VT WHERE WILL RETAIN A PTCLOUDY FORECAST AT THIS TIME. WINDS TOO WILL RELAX AS WE DECOUPLE AS OVERNIGHT LOWS WILL BE A LITTLE COOLER THAN SATURDAY NIGHT LOW TEMPERATURE FORECAST. THE START OF THE NEW WORK WEEK APPEARS TO REMAIN QUIET WITH TEMPERATURES CLIMBING BACK TO ABOVE SEASONABLE VALUES. A RIDGE OF HIGH PRESSURE NOSES INTO THE REGION FROM THE OHIO VALLEY AND MID ATLANTIC. HOWEVER...UPSTREAM BAROCLINICITY INCREASES WITH SOME CLOUD COVER COMING OVER THE TOP OF THE RIDGE. THERE ARE EVEN SOME HINTS OF SOME SHOWERS SNEAKING INTO THE NORTH COUNTRY. HOWEVER...WITH CONFLUENCE EXPECTED IN THE MID LEVELS...EXPECTATIONS ARE FOR OUR CWFA TO REMAIN DRY. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... MUCH OF THE EXTENDED PERIOD WILL BE DOMINATED BY A DEVELOPING RIDGE AT 500 HPA ACROSS THE EASTERN CONUS IN THE WAKE OF A DEPARTING UPPER LOW OVER NEW ENGLAND. TOWARDS THE END OF THE PERIOD...A SHORTWAVE TROUGH WILL BE APPROACHING FROM THE GREAT LAKES REGION. A WEAK WAVE WILL PASS ACROSS THE TOP OF THE DEVELOPING RIDGE FOR SOME POINT BETWEEN LATE MONDAY NIGHT AND TUESDAY NIGHT. THIS WILL SPREAD A BATCH OF RAIN SHOWERS ACROSS THE REGION...ALTHOUGH THE MODELS STILL DO NOT AGREE ON THE PLACEMENT OF THIS PRECIP. THE ECMWF IS A LITTLE FURTHER SOUTH THAN THE GFS...SO WILL ONLY GO WITH CHC POPS AT THIS TIME...AS IT/S POSSIBLE THAT SOME AREAS MAY EVEN WIND UP STAYING DRY. THE RISING HEIGHTS WILL PUSH A BOUNDARY ACROSS THE REGION AS A WARM FRONT FOR WEDNESDAY INTO THURSDAY. BECAUSE OF THIS...WILL CONTINUE TO MENTION SLIGHT CHC POPS FOR SHOWERS ACROSS THE REGION...ALTHOUGH THE STRONGEST FORCING WILL REMAIN WELL TO OUR WEST...AS A DEVELOPING STORM MOVES ACROSS THE PLAINS...TOWARDS THE GREAT LAKES AND SOUTHERN CANADA. THE GFS IS MUCH STRONGER WITH THIS STORM THAN THE ECMWF...AND THE MODELS ALSO DON/T AGREE ON THE EXACT TIMING. AT ANY RATE...WITH JUST THE WEAK BOUNDARY IN PLACE...ANY SHOWERS WILL BE FAIRLY ISOLD IN NATURE. THIS STORM WILL LIFT TOWARDS HUDSON/S BAY...BUT WILL DRAG A COLD FRONT TOWARDS OUR AREA TOWARDS THE END OF THE EXTENDED PERIOD. THIS COULD BE ANYWHERE BETWEEN THURSDAY NIGHT AND SATURDAY...SO THE FORECAST DURING THIS PERIOD IS RATHER LOW CONFIDENCE. WITH THE WARMER TEMPS ALOFT...MAX TEMPS WILL BE WARMER THAN NORMAL...WITH 60S FOR MUCH OF THE AREA FOR MAX TEMPS FOR THE ENTIRE WEEK. MIN TEMPS WILL GENERALLY BE IN THE 40S. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... VFR CONDITIONS WILL PREVAIL THROUGH THE REMAINDER OF THE AFTERNOON AT ALL TAF SITES AS AN UPPER-LEVEL LOW ROTATES ACROSS THE EASTERN GREAT LAKES. SCATTERED TO BROKEN CUMULUS/STRATOCUMULUS FIELD WILL CONTINUE TO OVERSPREAD THE TAF SITES THIS AFTERNOON...IN RESPONSE TO LARGE-SCALE LIFT FROM A CLOSED UPPER-LEVEL LOW SITUATED ACROSS THE EASTERN GREAT LAKES. WHILE CLOUDS WILL INCREASE THROUGH THE EARLY PORTION OF THE AFTERNOON...CEILINGS WILL REMAIN VFR. SOME LAKE-ENHANCED SHOWERS MAY DEVELOP ACROSS PORTIONS OF WESTERN NEW YORK...HOWEVER MODEL GUIDANCE CONTINUES TO SUGGEST THAT THESE SHOWERS WILL REMAIN TOO FAR WEST TO IMPACT ANY TAF SITES...ALTHOUGH CANNOT RULE OUT AN ISOLATED SHOWER AT KALB OR KGFL. LIGHT AND VARIABLE WINDS OUT OF THE SOUTH/SOUTHWEST WILL CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON AND INTO THE OVERNIGHT HOURS. TONIGHT...AS THE UPPER LOW ROTATES NORTHEAST ALONG THE ST. LAWRENCE RIVER VALLEY...A SECONDARY JET MAX COUPLED WITH ANTICYCLONIC VORTICITY ADVECTION ON THE BACKSIDE OF THE UPPER LOW WILL ALLOW FOR BRIEF CLEARING DURING THE EARLY OVERNIGHT HOURS...BEFORE ANOTHER IMPULSE ROTATING THROUGH THE BROAD CYCLONIC FLOW ALOFT BRINGS SCATTERED STRATUS/STRATOCUMULUS BEFORE DAYBREAK. THIS STRATUS DECK MAY LOWER TO HIGH-END MVFR AT KGFL AND KPSF...BUT WITH A STEADY LIGHT SURFACE FLOW...DO NOT EXPECT FOG FORMATION OR SEVERE VISIBILITY REDUCTIONS. WINDS WILL BEGIN TO INCREASE IN RESPONSE TO A TIGHTENED PRESSURE GRADIENT FOR THE DAY SUNDAY GENERALLY OUT OF THE WEST AT AROUND 10-15 KNOTS...WITH SOME GUSTS UP TO 20-25 KNOTS POSSIBLE. OUTLOOK... SUN-TUE...VFR. NO SIG WX. WED-THU...VFR/MVFR...SLGT CHC -SHRA. && .FIRE WEATHER... AS MOST OF THE REGION EXPERIENCED A SOAKING RAIN...NO FIRE RELATED CONCERNS AT THIS TIME. && .HYDROLOGY... AFTER 1 TO 4 INCHES OF RAIN THAT FELL ON FRIDAY...MOST OF THE RIVER POINTS HAVE REMAINED BELOW FLOOD STAGE. LATEST REVIEW OF THE HYDROGRAPHS ACROSS THE REGION REVEAL THOSE STAGES CONTINUE TO FALL AS THIS TREND SHOULD CONTINUE. OUTSIDE OF SCATTERED SHOWERS...NO ADDITIONAL HEAVY RAINFALL IS ANTICIPATED OVER THE NEXT 5 DAYS. FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. MA...NONE. VT...NONE. && SYNOPSIS...IAA/BGM NEAR TERM...IAA/BGM SHORT TERM...BGM LONG TERM...FRUGIS AVIATION...IRL/IAA FIRE WEATHER...BGM HYDROLOGY...BGM/WASULA
Hazardous weather outlook, Oct 20, 4:15 AM EDT, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 415 AM EDT SAT OCT 20 2012 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-211100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER- SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN- NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 415 AM EDT SAT OCT 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Oct 20, 1:55 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
155 PM EDT SAT OCT 20 2012
NYZ041-049-050-052-053-084-201815-
SOUTHERN WASHINGTON NY-EASTERN SCHENECTADY NY-EASTERN ALBANY NY-
WESTERN RENSSELAER NY-SOUTHERN SARATOGA NY-NORTHERN SARATOGA NY-
155 PM EDT SAT OCT 20 2012
...A LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS MOVING ACROSS THE
CAPITAL DISTRICT...
AT 144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS CAPABLE OF PRODUCING
HAIL UP TO AROUND A HALF OF AN INCH...AND HEAVY RAIN. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM BURNT HILLS TO NEAR
VOORHEESVILLE...AND MOVING NORTHEAST AT 15 TO 20 MPH.
THUNDERSTORMS WILL BE NEAR...
ROUND LAKE BY 200 PM EDT
VOORHEESVILLE AND CLIFTON PARK BY 205 PM EDT
GUILDERLAND BY 210 PM EDT
COLONIE...MECHANICVILLE...LATHAM AND LOUDONVILLE BY 215 PM EDT
LAT...LON 4311 7348 4264 7367 4259 7403 4276 7404
4305 7389
TIME...MOT...LOC 1752Z 241DEG 15KT 4291 7382 4265 7401Special weather statement, Oct 20, 2:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 221 PM EDT SAT OCT 20 2012 NYZ041-049-050-052-053-084-201845- SOUTHERN WASHINGTON NY-EASTERN SCHENECTADY NY-EASTERN ALBANY NY- WESTERN RENSSELAER NY-SOUTHERN SARATOGA NY-NORTHERN SARATOGA NY- 221 PM EDT SAT OCT 20 2012 ...A LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS MOVING ACROSS THE CAPITAL DISTRICT... AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS CAPABLE OF PRODUCING HAIL UP TO AROUND HALF OF AN INCH...AND HEAVY RAIN WHICH WILL LEAD TO PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM CLIFTON PARK TO COLONIE...AND MOVING EAST AT 15 TO 20 MPH. THUNDERSTORMS WILL BE NEAR... COLONIE BY 225 PM EDT LOUDONVILLE BY 235 PM EDT MECHANICVILLE BY 240 PM EDT COHOES...WATERFORD...GREEN ISLAND AND WATERVLIET BY 245 PM EDT LAT...LON 4310 7345 4272 7362 4261 7403 4299 7386 TIME...MOT...LOC 1820Z 250DEG 14KT 4293 7378 4273 7387
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 20, 1:04 AM EDT | Special Weather Statement | ALY | Warren | 26 min |
| Oct 20, 1:55 PM EDT | Special Weather Statement | ALY | Schenectady | 20 min |
| Oct 20, 2:48 PM EDT | Special Weather Statement | ALY | Saratoga | 42 min |
| Oct 20, 3:07 PM EDT | Special Weather Statement | ALY | Rensselaer | 23 min |
| Oct 20, 3:27 PM EDT | Special Weather Statement | ALY | Washington | 33 min |
Nearby
Special Weather Statements in New York, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.